How is thrombotic thrombocytopenia purpura platelet disorder treated?

Updated: Aug 05, 2017
  • Author: Perumal Thiagarajan, MD; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

Answer

A bleeding patient with a very low platelet count is a medical emergency. The presence of hemorrhagic bullae in the buccal mucosa and retinal hemorrhages are harbingers of internal and intracranial bleeding.

Diseases that cause such severe thrombocytopenia are ITP, TTP, posttransfusion purpura, drug-induced thrombocytopenia, and aplastic anemia. Differentiating TTP from ITP is very important, because platelet transfusions are contraindicated in patients with TTP, and plasma exchange therapy should be initiated as soon as possible in patients with TTP.

Careful examination of the peripheral smear helps differentiate ITP from TTP. Furthermore, the presence of neurologic signs, renal failure, fever, and a high LDH level also helps in the diagnosis of TTP.

The patient's medication history should be reviewed, and drug-induced thrombocytopenia should be considered if a temporal relationship exists between the thrombocytopenia and drug exposure.

Patients with liver disease and those who abuse alcohol often present with severe thrombocytopenia following binge drinking. These patients may have severe thrombocytopenia resulting from splenomegaly, alcohol-induced suppression of platelet production, folate deficiency, and DIC from active liver disease.

Aplastic anemia is associated with pancytopenia, and the smear examination findings help differentiate it from ITP.

Once the diagnosis of ITP with clinically significant bleeding is established, treatment with steroids (IV methylprednisolone at 30 mg/kg) and IVIG should be started immediately.

Platelet transfusions are administered to patients with severe clinical bleeding, and a sustained increase in platelet counts is sometimes observed in those with ITP.

Currently, emergency splenectomy is rarely necessary and is only considered before an emergency operation such as evacuation of an intracranial hematoma.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!